FDA: Heartburn Medication and Bone Fractures Go Hand-in-Hand

Heartburn is a common problem that has plagued people for many decades. In the late 1980s, some popular heartburn medications started being prescribed, including Prevacid, Prilosec, and Nexium. These heartburn medications are known as Proton Pump Inhibitors (PPIs) and they are so popular that 1 in 20 people take them. They work by reducing the amount of acid produced in the stomach to about 10% of normal stomach acid levels. These days, heartburn medications are available over-the-counter, and now that they have been around for such a long time, doctors are beginning to see some of the long-term effects of taking these medications.

Osteoporosis, Heartburn Medication and Bone Fractures

The Food and Drug Administration (FDA) has now put out a warning that PPIs might cause bone loss and bone fractures in some people. There have been seven studies done over the past few years, which have been based on close to 900,000 people. Six of those studies have shown that there is an increase in the risk of bone fractures in those who take PPIs. A study in Canada has shown that people who have been taking a PPI are five times more likely to experience hip fractures. In addition, esophageal disease specialist Dr. Blair Jobe says they have observed osteoporosis in patients taking PPIs over the long-term.

Doctors have observed that people who have taken these medications for over a year or who take it at least twice a day have a higher risk of experiencing broken bones. These breaks tend to be more common in the wrist or at the tip of the thigh bone. The higher risk of breaks results because the PPIs make it difficult for the body to absorb many vitamins and minerals necessary for healthy bones, such as calcium and magnesium.

PPIs and Safer Alternatives

The FDA recommends that people taking PPIs take it for a maximum of 14 days at a time and no more than three periods of 14 days in a year. Many people use them more often than this. If you don’t want to continue using PPIs, then do NOT stop taking them suddenly. If you do, you might experience extremely bad heartburn as your symptoms return with full force. Wean yourself off of the PPIs and then try an alternative. Good alternatives include Zantac, Tagamet, Axid, and Pepcid. You can also have surgery to alleviate your heartburn problems.

Another important way to reduce the amount of heartburn you experience is to change your eating habits. Try to eat lighter meals and avoid doing things like eating a big meal and lying on the couch. And remember that the FDA does not have definitive results that indicate PPIs do cause fractures, but only observational data that the risk of fracture increases. If you have any concerns about taking any one of the PPIs, then the best thing to do is talk to your doctor about it and change medications if you feel you are at an increased risk of fractures.

123

Related Posts

Leave a comment

You must be logged in to post a comment.